Tornadoes · United States · Texas · 2023

EF1 tornado, Liggett to Sowers, Texas, March 16, 2023

From Liggett to Sowers, this EF1 tornado ran 6.4 miles across Dallas County on March 16, 2023, touching down at 4:47 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 16, 2023
Touchdown
4:47 PM CDT (21:47 UTC)
Lifted
4:55 PM CDT (21:55 UTC)
On the ground
8 minutes
Path length
6.4 miles (10.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Dallas County
Touchdown point
32.807, -97.034
Lift-off point
32.809, -96.933
Record number
2303161547-01

The damage survey

28 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms developed along a dryline, and eventually a Pacific cold front, the afternoon of Thursday March 16. Large hail, damaging winds, and a three EF-1 tornadoes all occurred in some of these storms as they pushed east and southeast across the region that evening. Activity exited to the east and south by midnight that night.

A tornado formed in the extreme northern portions of the City of Grand Prairie, in a distribution facility area near West Trinity Boulevard and Trinity Ridge Drive. A section of roofing was peeled off of a warehouse in this area, and scattered tree damage was evident due to EF-0 winds of 65-80 mph. The tornado moved southeast, then east and entered the southern portion of the City of Irving, where an apartment building was impacted along Shady Grove Road just east of Beltline Road. Roof damage at this apartment complex was consistent with maximum EF-1 windspeeds of 105 mph. The tornado continued east, roughly paralleling Shady Grove Road and producing tree and light shingle damage consistent with EF-0 windspeeds. The track continued eastward through Irving neighborhoods, crossing MacArthur Boulevard, with intermittent tree damage. The tornado produced some light structural damage to a discount store and adjacent city building near Nursery Road and East 6th Street, then dissipated shortly thereafter.

A brief tornado formed in the central portion of the City of Irving, near the intersection of MacArthur Boulevard and State Highway 183. Near this formation point, an auto dealership sustained damage to the roof and front facade of the main showroom building. An adjacent power pole was also pushed over. Damage at this dealership was consistent with low end EF-1 intensity windspeeds of approximately 105 mph. The tornado moved northeast through adjacent apartment complexes and residential areas, producing tree damage and occasional roof damage consistent with 65-80 mph winds. The tornado dissipated near the intersection of Rochelle Road and O'Conner Road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Mar 16, 1:57 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 16, 1:57 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
157 PM CDT Thu Mar 16 2023

...New Long Term...

.SHORT TERM... /Issued 142 PM CDT Thu Mar 16 2023/
/Rest of Today through Friday/

A cold front currently resides from Central Oklahoma into the
Texas Panhandle with scattered showers and thunderstorms, a couple
severe, located along the frontal boundary. Some clearing can be
observed on satellite imagery across our western zones where
temperatures have now rose into the upper 70s and low 80s. A weak
center of surface low pressure has developed along the Red River
Valley west of Wichita Falls, Texas with a dryline extending
southward into west-central Texas. This dryline will continue
pushing east toward the Highway 281 corridor this afternoon as the
cold front rapidly progresses southward into North Texas.
Scattered showers and thunderstorms have been observed across the
eastern half of the CWA this morning with a few reports of sub-
severe hail. Additional development is possible across our east
and southeast this afternoon and may pose an isolated severe risk.
A passing shortwave currently located over the Texas Panhandle
will help provide additional lift for thunderstorm development
across our area this afternoon into this evening.

Isolated supercell thunderstorms are expected to develop in the
vicinity of the triple point, along the cold front, and southward
along the dryline later this afternoon, generally after 3-4PM.
Large hail will be the primary threat with these initial storms
with 50-60 kts of effective shear, SBCAPE ~2000-3000 J/kg and
steep mid-level lapse rates. Hail greater than golf-ball size will
be possible in the strongest storms. Decent 0-3km CAPE and low-
level SRH >150 m2/s2 will allow for a low end tornado threat.
Current thinking is that the greatest risk for large hail and a
couple tornadoes will take place along/east of Highway 281 and
along/north of I-20 from 3PM-8PM. Recent high-res guidance has
struggled to place the cold front today, with the cold front
progressing a bit quicker than originally thought. There is
potential that the cold front pushes through North Texas rather
quickly, undercutting any existing storms and limiting the overall
severe weather threat. Elevated severe storms capable of large
hail will still be a potential hazard in this scenario.

Isolated thunderstorms are expected to grow upscale into a line of
thunderstorms later this evening and push southward across the CWA
into tonight. Damaging wind gusts will be the primary hazard in
any portions of the line that are able to keep up with the cold
front. The cold front should push into our Central Texas counties
by 8-9PM and push south of the CWA by 12-1AM. Lingering showers
and thunderstorms, non-severe, will be possible across Central
Texas and the Brazos Valley into Friday morning. A much cooler and
drier airmass will filter into the region behind the frontal
boundary with strong north-northwesterly post-frontal winds of
20-30 mph gusting to 40-45 mph at times later this evening into
Friday morning. A Wind Advisory has been issued for the entire
CWA from 5PM this evening through 10AM Friday morning.
Temperatures will fall into the mid 30s to low 40s across the area
tonight behind the front with below-average afternoon highs in
the 50s expected on Friday.

Langfeld

&&

.LONG TERM... /NEW/
Update:

Only minor adjustments were made with this forecast update and the
discussion below remains on track. Cloud cover Friday night will
inhibit some areas from dropping to/below freezing. Areas near
and north of I-20 are still the most likely to experience low
temperatures below freezing each night through the weekend.
Otherwise, low (20-30%) rain chances arrive Monday, with periodic
low rain chances through the rest of the week. Temperatures return
to near or slightly above normal by Wednesday.

Gordon

Previous Discussion:
/Friday Night through Wednesday/

A period of well below normal temperatures and sporadic low rain
chances will prevail through the early part of next week behind
today's strong cold front. Friday night will be the coldest night
in a while with temperatures likely dropping to near or just below
freezing to the west and north of the Metroplex. Some patchy frost
will also be possible early Saturday morning. An increase in high
cloud cover late Friday night into Saturday will likely prevent
temperatures from falling further, but these clouds will thin out
during the day Saturday and another cold night is expected with
temperatures falling to below freezing along the Red River
Saturday night.

An upstream shortwave will become sheared apart as it spreads into
the Plains on Monday. Prior to this though, modest moisture return
across parts of Central and West Texas will result in an increase
in low cloud cover, mainly across our western counties. As large
scale lift increases Sunday night into Monday, we could see some
light rain develop across the region. Global ensembles have backed
off on this potential to some degree, so we'll generally limit
PoPs to 20-30%. The increased cloud cover will hold high temps
down into the upper 40s and lower 50s for Monday afternoon.

A much stronger system will move into California on Tuesday and
will be responsible for a rapid low level moisture return into the
Plains starting Tuesday morning. This will also support a rapid
warmup through the middle and latter part of next week. Morning
cloud cover will give way to partly sunny skies Tue/Wed afternoons
with temps warming back into the mid/upper 70s by Wednesday. This
system will eventually kick out into the Central Plains late next
week and likely support another severe weather episode in the
Thu/Fri timeframe.

Dunn

&&

.AVIATION... /Issued 1248 PM CDT Thu Mar 16 2023/
/18Z TAFs/

MVFR/IFR cigs ~800-1200 ft will persist into early this afternoon
with periods of VFR expected by late this afternoon into this
evening. Rain showers are currently pushing east of the D10
airspace. Southerly winds of 15-20 kts gusting to 30 kts will
take on a more southwesterly component ahead of a cold front later
this afternoon, potentially leading to some crosswind issues.

Initial isolated thunderstorms are expected to develop later this
afternoon across North Texas, generally after 21Z, as a cold
front pushes into North Texas. Some of these storms could become
severe. These isolated thunderstorms will transition into a line
of thunderstorms and push into the D10 sites by 23Z-00Z and push
into KACT by 01Z-02Z. Additional showers and thunderstorms, non-
severe, may linger into Friday morning across Central Texas.
Strong north-northwesterly winds gusting to 35-40 kts at times are
expected behind the front late this evening and into Friday
morning.

Langfeld

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    39  55  38  57  35 /  80   0   0   0   0
Waco                40  55  39  56  36 /  70  30   0   5   5
Paris               38  52  34  55  30 /  90   0   0   0   0
Denton              35  53  33  56  30 /  60   0   0   0   0
McKinney            38  53  34  55  30 /  90   0   0   0   0
Dallas              40  55  38  57  35 /  80   5   0   0   0
Terrell             39  54  36  57  32 /  90  10   0   0   0
Corsicana           41  55  39  57  36 /  80  30   0   0   0
Temple              40  55  38  56  36 /  80  40   5   5  10
Mineral Wells       36  55  34  57  32 /  10   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 5 PM this afternoon to 10 AM CDT Friday for
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Mar 16, 1:39 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
139 PM CDT Thu Mar 16 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
139 PM CDT Thu Mar 16 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected to develop today with a severe
threat this afternoon and evening. Large hail (greater than golf ball
size) will be the main threat with initial storm development. As a
cold front approaches late this afternoon, a damaging wind threat
will increase. There will also be a potential for tornadoes into the
evening hours.

Strong winds will spread into the region behind the cold front this
evening with wind gusts up to 45 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Freezing temperatures will be possible during the upcoming weekend,
particularly in areas north of the I-20 corridor. A late-season frost
is likely Saturday morning in sheltered locations and where light
winds dominate.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening across North
and Central Texas.

In the hours before

Local storm report, Mar 16, 3:45 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             4 E BOWIE               33.56N 97.77W
03/16/2023  E1.00 INCH       MONTAGUE           TX   TRAINED SPOTTER

&&

HLR
Local storm report, Mar 16, 3:49 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
349 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             1 ENE LAKESIDE          32.83N 97.48W
03/16/2023  E1.25 INCH       TARRANT            TX   TRAINED SPOTTER

&&

HLR
Local storm report, Mar 16, 3:50 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
350 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 NW WEATHERFORD        32.79N 97.81W
03/16/2023  E2.00 INCH       PARKER             TX   PUBLIC

&&

HLR
Local storm report, Mar 16, 3:54 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
354 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             3 NW WEATHERFORD        32.79N 97.81W
03/16/2023  E3.00 INCH       PARKER             TX   PUBLIC

&&

HLR
Local storm report, Mar 16, 4:06 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
406 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 NNW MINERAL WELLS     32.84N 98.09W
03/16/2023  E2.50 INCH       PALO PINTO         TX   PUBLIC

            DAMAGE TO WINDSHIELD AND MIRROR OF A CAR.

&&

HLR
Special weather statement, Mar 16, 4:11 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
411 PM CDT Thu Mar 16 2023

TXZ117-162145-
Parker TX-
411 PM CDT Thu Mar 16 2023

...Strong thunderstorms will impact portions of Parker County through
445 PM CDT...

At 411 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Lake Weatherford to 7 miles
northwest of Lipan. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Weatherford, Mineral Wells, Azle, Briar, Willow Park, Reno, Aledo,
Springtown, Brock, Hudson Oaks, Western Lake, Annetta, Poolville,
Cool, Lake Mineral Wells, Lake Weatherford, Horseshoe Bend, Cresson,
Annetta South and Annetta North.

This includes the following highways...
 Interstate 20 between mile markers 390 and 422.
 Interstate 30 near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for north central
Texas.

&&

LAT...LON 3300 9805 3299 9754 3255 9755 3256 9807
TIME...MOT...LOC 2111Z 253DEG 61KT 3287 9771 3261 9810

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

9.8 hours before the tornado, 29 km from the path. March 16, 2023.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2023-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -488, lifted condensation level 525 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2023-03-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 317 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-488 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

The surface observations

Dallas/Ft Worth (DFW), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dallas/Ft Worth radar (KFWS), 40 km away, was scanning. The volume nearest the touchdown began at 21:48 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of March 16, 2023

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 162:10 PM CDTEF0, PR0.37$40,000
March 162:57 PM CDTEF0Stephens, OK0.120
March 164:52 PM CDTEF1Dallas, TX0.7100
March 167:58 PM CDTEF1Navarro, TX2.8502

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.